Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 90, NWS JSJ

July 31, 2005

NWS JSJ issued this flash flood warning at Jul 31, 2005, 5:06 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 5:06 PM CDT (22:06 UTC)
Expired
Aug 1, 2005, 11:00 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 312212
FFWSJU
PRC021-135-010000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
606 PM AST SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING HAS BEEN EXTENDED FOR THE FOLLOWING          
  MUNICIPALITIES IN PUERTO RICO
     TOA ALTA
     BAYAMON

* UNTIL 800 PM AST

* AT 604 PM AST...A NATIONAL WEATHER SERVICE SPOTTER REPORTED THAT 
STREAMS NEAR VIRGENCITA AT HIGHWAY 22 REMAINED FLOODED IN BAYAMON. 
ALSO DUE TO DISCHARGE FROM THE RIO DE PLATA PLATA DAM...RIO DE LA 
PLATA REMAINS FLOODED IN TOA ALTA.

FLOOD WATERS ARE MOVING DOWN RIO DE PLATA FROM THE DAM TO TOA BAJA 
AND DORADO. THE FLOOD CREST WAS MOVING THROUGH TOA ALTA AT 6 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1837 6614 1830 6619 1835 6628 1841 6625

$$

SNELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 4:00 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 31, 4:00 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
500 PM AST SUN JUL 31 2005

.DISCUSSION...
PLENTY OF SUNSHINE DURING THE MORNING HOURS ALONG WITH AMPLE LOW
LEVEL MOISTURE AND A WEAK LOW LEVEL WIND PROFILE ACROSS THE REGION
TODAY.THIS ALLOWED FOR DIURNAL AND OROGRAPHIC EFFECTS TO KICK IN AND
AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORM ACTIVITY ACROSS
PARTS OF THE ISLANDS ESPECIALLY DURING THE AFTERNOON. SOME OF THE
THUNDERSTORMS WERE VERY EXPLOSIVE AND PRODUCED SIGNIFICANT AMOUNTS
OF RAINFALL ACROSS THE NORTH AND CENTRAL SECTIONS OF PUERTO RICO.
THIS CAUSED SEVERAL RIVERS ALONG THE NORTH HALF OF PUERTO RICO TO
QUICKLY REACT AND PRODUCE DANGEROUS WATER SURGES ALONG PARTS OF
THESE RIVERS. LOCAL EMERGENCY MANAGERS INDICATED THAT THERE WERE
SEVERAL REPORTS OF URBAN AND RIVER FLOODING ALONG WITH MUDSLIDES IN
SOME AREAS. THIS ACTIVITY WILL GRADUALLY DIMINISH AROUND AND AFTER
SUNSET AND THEREFORE ALLOW TIME FOR THE AFFECTED RIVERS AND STREAMS
TO SLOWLY SUBSIDE AND RETURN TO NORMAL.

LATEST SATELLITE IMAGERY SHOWED A BAND OF OUTFLOW MOISTURE
ASSOCIATED WITH A TROPICAL WAVE NOW MOVING ACROSS THE WINDWARD
ISLANDS. THIS TROPICAL WAVE WILL ENTER THE SOUTHEASTERN CARIBBEAN
OVERNIGHT THROUGH MONDAY...AND CONTINUE MOVING WEST NORTHWEST.  THE
MAIN AREA OF CONVECTION WILL STAY WELL SOUTH OF THE LOCAL AREA
HOWEVER BANDS OF MOISTURE AHEAD AND ACCOMPANYING THE WAVE IN THE
NORTHERN FRINGES WILL MOVE ACROSS THE LOCAL REGION AND AFFECT THE
LOCAL ISLANDS AND REGIONAL WATERS FROM TIME TO TIME. ON
MONDAY...MOISTURE ADVECTED IN BY THIS WAVE WILL COMBINE WITH LOCAL
AND DIURNAL EFFECTS ONCE AGAIN TO PRODUCE AFTERNOON CLOUDINESS...
SHOWERS WITH A FEW THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS.

AS SUGGESTED BY THE LATEST GFS MODEL GUIDANCE...SOMEWHAT DRIER AND
MORE STABLE CONDITIONS IS EXPECTED BEHIND THIS WAVE UNTIL TUESDAY
MORNING. THEREAFTER...ANOTHER SURGE OF TROPICAL MOISTURE WILL MOVE
WEST INTO THE LOCAL AREA TUESDAY AFTERNOON THROUGH WEDNESDAY...
ACCOMPANY YET ANOTHER TROPICAL WAVE CURRENTLY ALONG 50W.

A STRONG WIND SURGE WHICH MOVED OFF THE TROPICAL WEST COAST OF
AFRICA IN RECENT DAYS WILL ACCOMPANY AN AREA OF DRY AIR...AND
SUSPENDED AFRICAN DUST WITH LEADING EDGE NOW ALONG 41 WEST AND WILL
AFFECT THE LOCAL AREA BY THE LATTER PART OF THE WEEK.

&&

.MARINE...WINDS OF 18 KNOTS OR LESS AND SEAS OF 4 FEET OR LESS WILL
PREVAIL ACROSS THE LOCAL COASTAL WATERS THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  89  79  88 /  50  50  40  40
STT  79  88  79  87 /  50  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

09
Hazardous weather outlook, Jul 31, 5:30 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SUN JUL 31 2005

PRZ001>013-AMZ710>750-011030-
630 AM AST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT...
A STRONG TROPICAL WAVE CONTINUED TO MOVE WESTWARD ACROSS
HISPANIOLA...THE CENTRAL CARIBBEAN...AND THE ADJACENT ATLANTIC THIS
MORNING...LEAVING A SOUTHEASTERLY WIND FLOW ACROSS THE NORTHEAST
CARIBBEAN REGION. SATELLITE PICTURES SHOW A MORE STABLE ATMOSPHERE
AND A DRY AIR MASS SOUTH OF PUERTO RICO BETWEEN THE TROPICAL WAVE
EXITING THE ISLAND AND THE NEXT TROPICAL WAVE. A MID TO UPPER LEVEL
HIGH PRESSURE WILL DOMINATE THE WEATHER CONDITIONS OVER THE AREA
TODAY. EXPECT MOSTLY SUNNY SKIES DURING THE MORNING HOURS...BUT
LATER IN THE AFTERNOON...WE SHALL SEE AN INCREASE OF CLOUDS AND
MOISTURE...TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE CENTRAL
INTERIOR...NORTH CENTRAL AND NORTHWEST SECTIONS OF PUERTO RICO WITH
AN EAST SOUTHEASTERLY WIND FLOW.

MARINE CONDITIONS...WINDS FROM 3 TO 15 KNOTS AND SEAS OF 5 FEET OR
LESS WILL PREVAIL ACROSS THE LOCAL COASTAL WATERS TODAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
WEATHER CONDITIONS WILL IMPROVE TODAY THROUGH MONDAY...BUT LOCAL
EFFECTS AND DIURNAL HEATING WILL PRODUCE SHOWER AND THUNDERSTORM
ACTIVITY FOR BOTH DAYS ACROSS THE CENTRAL INTERIOR AND NORTHWEST
SECTIONS OF THE ISLAND. NEXT TROPICAL WAVE IS FORECAST TO APPROACH
THE LOCAL AREA ON TUESDAY.

VIZ001-002-AMZ720>730-011030-
630 AM AST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT...
THE STRONG TROPICAL WAVE THAT BROUGHT ALL THIS ACTIVE WEATHER ACROSS
THE LOCAL ISLANDS FOR THE LAST TWO DAYS WILL CONTINUE TO MOVE ACROSS
HISPANIOLA AND AWAY FROM THE LOCAL AREA ON SUNDAY. SATELLITE
PICTURES SHOW A MORE STABLE ATMOSPHERE AND A DRY AIR MASS SOUTH OF
THE ISLANDS BETWEEN THE TROPICAL WAVE EXITING THE LOCAL ISLANDS AND
THE NEXT TROPICAL WAVE. A MID TO UPPER LEVEL HIGH PRESSURE WILL
DOMINATE THE WEATHER CONDITIONS OVER THE LOCAL AREA TODAY. EXPECT
MOSTLY SUNNY SKIES DURING THE MORNING HOURS...BUT LATER IN THE
AFTERNOON...WE SHALL SEE AN INCREASE OF CLOUDS AND MOISTURE...TO
PRODUCE SHOWERS AND THUNDERSTORMS MAINLY OVER THE COASTAL WATERS.

MARINE CONDITIONS...WINDS FROM 11 TO 17 KNOTS AND SEAS OF 5 FEET OR
LESS WILL PREVAIL ACROSS THE LOCAL COASTAL WATERS TODAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
WEATHER CONDITIONS WILL IMPROVE TODAY AT LEAST THROUGH
TOMORROW...BUT LOCAL EFFECTS AND DIURNAL HEATING WILL PRODUCE SHOWER
AND THUNDERSTORM ACTIVITY ACROSS THE ISLANDS AND ADJACENT COASTAL
WATERS. NEXT TROPICAL WAVE IS FORECAST TO APPROACH THE LOCAL ISLANDS
ON TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Special weather statement, Jul 31, 1:16 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
216 PM AST SUN JUL 31 2005

PRZ001-006-311900-
SAN JUAN AND VICINITY-CENTRAL INTERIOR-
216 PM AST SUN JUL 31 2005

AT 211 PM...DOPPLER WEATHER RADAR SHOWED A STRONG THUNDERSTORM OVER
NORTHERN COMERIO...NARANJITO...TOA ALTA AND SOUTHWEST BAYAMON MOVING
SLOWLY EAST NORTHEAST. THIS STORM WILL CONTINUE TO AFFECT THESE
AREAS THROUGH 225 PM AND WILL REACH THE REST OF BAYAMON AND AGUAS
BUENAS BY 235 PM. THIS THUNDERSTORM WILL CONTAIN TORRENTIAL
DOWNPOURS...FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING...
STRONG WIND GUSTS TO OVER 40 MPH...LOW LYING FLOODING AND POSSIBLY
SOME SMALL HAIL. RESIDENTS SHOULD MONITOR THE WEATHER CLOSELY
THROUGH THE REST OF THIS AFTERNOON AND MOVE INSIDE A STURDY
STRUCTURE AT THE FIRST SIGN OF THREATENING WEATHER.

SEELEY

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:13 PM CDTFlash Flood WarningJSJ19 hr
Jul 31, 2:44 PM CDTFlash Flood WarningJSJ19 hr
Jul 31, 3:18 PM CDTSpecial Marine WarningJSJ31 days
Jul 31, 4:00 PM CDTFlash Flood WarningJSJ20 hr
Jul 31, 6:21 PM CDTFlash Flood WarningJSJ19 hr
Jul 31, 6:52 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.